Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2023, 9:08 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2023, 9:08 PM CDT (02:08 UTC)
- Expired
- Jun 23, 2023, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2183 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
646
WUUS53 KDDC 240208
SVRDDC
KSC055-069-081-240300-
/O.NEW.KDDC.SV.W.0113.230624T0208Z-230624T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
908 PM CDT Fri Jun 23 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Finney County in southwestern Kansas...
Northwestern Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 1000 PM CDT.
* At 908 PM CDT, a severe thunderstorm was located near Garden City,
moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pierceville, Charleston and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 10107 3807 10092 3798 10026 3764 10057
TIME...MOT...LOC 0208Z 290DEG 31KT 3794 10090
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID2 follow-up statements
473
WWUS53 KDDC 240236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
936 PM CDT Fri Jun 23 2023
KSC081-240246-
/O.CAN.KDDC.SV.W.0113.000000T0000Z-230624T0300Z/
Haskell KS-
936 PM CDT Fri Jun 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HASKELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved
out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3764 10057 3770 10065 3774 10065 3774 10070
3782 10081 3803 10068 3798 10026
TIME...MOT...LOC 0236Z 289DEG 34KT 3787 10057
$$
KSC055-069-240300-
/O.CON.KDDC.SV.W.0113.000000T0000Z-230624T0300Z/
Finney KS-Gray KS-
936 PM CDT Fri Jun 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTH CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...
At 936 PM CDT, a severe thunderstorm was located very near
Charleston, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pierceville, Ingalls and Charleston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 10057 3770 10065 3774 10065 3774 10070
3782 10081 3803 10068 3798 10026
TIME...MOT...LOC 0236Z 289DEG 34KT 3787 10057
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEID520
WWUS53 KDDC 240252
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
952 PM CDT Fri Jun 23 2023
KSC055-069-240302-
/O.EXP.KDDC.SV.W.0113.000000T0000Z-230624T0300Z/
Finney KS-Gray KS-
952 PM CDT Fri Jun 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY AND
NORTHWESTERN GRAY COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3764 10057 3770 10065 3774 10065 3774 10070
3782 10081 3803 10068 3798 10026
TIME...MOT...LOC 0252Z 290DEG 31KT 3783 10041
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:21 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 23, 5:21 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 521 PM CDT Fri Jun 23 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday night) Issued at 253 PM CDT Fri Jun 23 2023 Latest water vapor imagery this afternoon indicates an upper ridge over the Great Plains while a potent shortwave is sitting over the Intermountain West. At the surface an outflow boundary from earlier convection extends from the Texas Panhandle into Southeast Colorado while a front sits over Nebraska into Wyoming. Although deep boundary layer moisture remains in place this afternoon...decent inhibition along with very dry air above 750 hPa is limiting convective development to mainly shallow CU at this stage. Nonetheless, most of the CAMs continue to develop isolated convection over east-central to southeast CO then shift storms into far western KS before dissipating by mid evening. However, this all directs back to extent of convection given the relatively dry zone above the boundary layer that will impact parcel entrainment within updrafts as one or two cells at best may develop in this scenario with possibly none lasting long enough to make it into western KS. The shear profile is very supportive of not only supercells, but elongated hodographs indicate a very large hail potential of tennis ball or larger for any supercells that remain discrete over far western KS. The overnight hours will then turn quiet although with a weak cold front associated with the shortwave...sliding into western KS by sunrise. Saturday will then see the shortwave ripple across the Northern Plains to Upper Midwest while upper ridging begins to amplify into the Central Rockies. This will permit the weak cold front to push farther into the area by early morning followed by a reinforcing shot of cooler air that moves the front south/east of the area during the evening. Initially for the morning to afternoon hours, this will allow much drier/stable air to spread across the western half of Kansas yet also allowing temps to climb into the 90s. However, by mid evening that will be replaced with cooler air behind north to northeast winds as temps drop into the upper 50s to lower 60s for overnight lows. .LONG TERM...(Sunday through Friday) Issued at 253 PM CDT Fri Jun 23 2023 Good continuity exists among the GEFS and ECMWF EPS ensembles for Sunday through Monday with the upper ridge slowly amplifying over the High Plains. The airmass will remain drier and hence more stable behind the aforementioned front as the boundary surges into northern Texas. The full distribution of both the GEFS and ECMWF EPS reveals only a few members generating even very light precip anywhere in southwest to central Kansas through Monday. Further, high confidence exists for max temps both days staying in the 80s to at worst near 90. Tuesday is then shaping up to be a transition day as a weak shortwave is hinted at among the various ensemble members to ride over the top of the ridge axis while also helping pull the boundary back north as a warm front. Decent signal for at least an isolated threat for thunderstorms that day. However, for Wednesday through the end of the week the upper ridge becomes the main story again. The range of temperatures among the ensembles indicates a solid period of 90 to possibly around 100 degree max temps under dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 518 PM CDT Fri Jun 23 2023 Isolated to widely scattered strong to severe thunderstorms developing in eastern Colorado will spread east into extreme southwest Kansas through late evening, potentially affecting KGCK and KLBL. Otherwise, widespread VFR conditions are likely through early Saturday. Southerly winds around 10 to 20 mph through late evening are expected to turn more westerly 10 to 20 mph early Saturday as a lee side trough of low pressure in eastern Colorado edges east through western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 93 61 88 / 20 0 0 0 GCK 62 91 60 85 / 20 0 0 0 EHA 60 91 59 85 / 20 0 0 0 LBL 63 92 61 86 / 20 0 0 0 HYS 68 95 62 88 / 20 0 0 0 P28 70 97 66 92 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...JJohnson
Hazardous weather outlook, Jun 23, 12:05 PM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1205 PM CDT Fri Jun 23 2023 KSZ030-031-043>046-061>066-074>081-084>090-240900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1205 PM CDT Fri Jun 23 2023 /1105 AM MDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible this early to mid evening for locations primarily west of Highway 83. Storms are expected to initially be more isolated with the potential for hail up to baseball size in diameter. Any subsequent development into a line of storms will shift the main hazard toward wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread strong to severe thunderstorms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this evening primarily west of Highway 83.
In the hours before
Local storm report, Jun 23, 8:46 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
846 PM CDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tornado 7 N Johnson City 37.67N 101.75W
06/23/2023 Stanton KS Storm Chaser
The storm report came via the
spotternetwork.
&&
JRJLocal storm report, Jun 23, 8:59 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
859 PM CDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM Hail Elkhart 37.00N 101.89W
06/23/2023 E2.75 inch Morton KS Emergency Mngr
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jun 23, 7:30 PM CDT | Tornado Warning | DDC | Hamilton | 21 min |
| Jun 23, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jun 23, 8:17 PM CDT | Tornado Warning | DDC | Hamilton, Stanton | 28 min |
| Jun 23, 8:33 PM CDT | Tornado Warning | DDC | Morton | 27 min |
| Jun 23, 8:41 PM CDT | Tornado Warning | DDC | Hamilton, Stanton | 34 min |
| Jun 23, 8:54 PM CDT | Tornado Warning | DDC | Morton | 36 min |
| Jun 23, 9:11 PM CDT | Tornado Warning | DDC | Grant, Stanton | 39 min |
| Jun 23, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Jun 23, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 39 min |
| Jun 23, 10:10 PM CDT | Special Weather Statement | DDC | Ford | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.